Hail, Walthall
- When
- May 31, 2:20 PM CST
- Where
- Walthall County, Tylertown
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.120, -90.150
Tylertown Fire Department reported golf ball size hail.
An upper level disturbance combined with an unstable airmass to produce scattered thunderstorms across south Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
An upper level disturbance combined with an unstable airmass to produce scattered thunderstorms across south Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 31, 8:20 AM CST, 6 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
920 AM CDT THU MAY 31 2012
.SOUNDING DISCUSSION...
NO PROBLEMS WITH THE LAUNCH THIS MORNING. SOUNDING SHOWS A
CONSIDERABLY UNSTABLE AIRMASS WITH A SURFACE BASED INVERSION LOWER
300 FEET THAT HAS SINCE MIXED OUT. LIFTED INDEX OF -8 IS ACTUALLY
LOWER THAN MODEL GUIDANCE FOR THIS TIME AND P.W. HAS INCREASED TO
1.56 INCHES. RADAR HAS ALREADY BEGUN TO LIGHT UP WITH PRECIP
LOADED CELLS AND LIGHTNING STRIKES.
RAN CHAP ON ANTICIPATED MAX TEMP OF 89F TO YIELD A 342K LIFT FROM
AN LCL OF 822 MB. NOT TOO SURPRISINGLY...THE OUTPUT INDICATED A
SEVERE RISK DUE TO ELEVATED LFC THAT SHOULD MIX DOWN RATHER
QUICKLY. DESPITE THIS MIX-OUT AND LOWERING LCL DOWN TO 876 MB
(ADIABATIC PROCESS) STILL YIELDS A SEVERE RISK. RICKS INDEX OF 219
IS PEGGING THE SCALE. DOUBT TODAY'S WEATHER WILL LIVE UP TO THIS
POTENTIAL BUT SUFFICE TO SAY THAT THE INSTABILITY WOULD SUPPORT
ANY AND ALL MODES OF CONVECTIVE POTENTIAL FROM FLOODING
RAINS...SOME HAIL...ISOLATED TORNADOES ON OUTFLOW
INTERACTIONS...HIGH LIKELIHOOD OF WATERSPOUTS ON AREA WATERS. FOR
THE MOST PART...THE AREA REALLY NEEDS THE RAINFALL BUT CAN DO
WITHOUT THE SEVERE ASPECTS. WILL UPGRADE THE DSS STATUS TO YELLOW
AT THIS TIME IN ANTICIPATION OF SHORT FUSED WARNING/PRODUCT
ISSUANCES TODAY. 24/RR
&&
.DECISION SUPPORT...
DSS CODE...UPGRADE TO YELLOW AT 0915 CDT.
DEPLOYED...NONE.
ACTIVATION...STORM SPOTTERS...HIGH IMPACTS DESK.
ACTIVITIES...SEVERE WEATHER SURVEILLANCE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PREV DISCUSSION... /ISSUED 431 AM CDT THU MAY 31 2012/
SYNOPSIS...
SURFACE ANALYSIS SHOWED A 1014MB BROAD HIGH PRESSURE OVER THE EAST
GULF AND AN INVERTED TROUGH FROM THE BIG BEND OF TEXAS TO NORTH
CENTRAL TEXAS TO NORTHEAST OKLAHOMA. SURFACE DEWPOINT WERE IN THE
70S ALONG THE COAST TO 100NM INLAND OVER TEXAS AND LOUISIANA.
UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY SHOWED A STRONG WAVE
FROM NORTHWEST ARKANSAS TO NORTH CENTRAL TEXAS. PLANER PLOTS OF
PRECIPITABLE WATER REVEALED VALUES AROUND 1.1 INCHES LOCALLY BUT
1.5 NEAR LCH TO MEMPHIS THEN NEAR 0.8 INCH FWD THEN BACK UP TO 1.3
INCHES AHEAD OF THE SHORT WAVE AT 12Z. ISOTACH ANALYSIS SHOWED A
JET MAX 70 TO 85 KNOTS FROM SOUTHERN ARIZONA TO WEST
TEXAS...PLACING NORTH CENTRAL TEXAS AND SOUTH HALF OF OKLAHOMA
UNDER THE LEFT FRONT QUAD THIS MORNING.
SHORT TERM...
SURFACE LOW WILL DEVELOP OVER THE MID MISSISSIPPI VALLEY DRAGGING
A FRONTAL BOUNDARY FROM THE LOW TO NORTHWEST LOUISIANA TO HILL
COUNTRY. THE ASSOCIATED WAVE WILL BE ON TOP OF THE ARKLATEX BY
NOON TODAY. A SECONDARY WAVE OVER THE CENTRAL PLAINS WILL DEEPEN OVER
THE CENTRAL CONUS. ISOTACH FORECAST SHOW THE JET MAX NEAR 100
KNOTS WILL PROVIDE A PUSH SOUTHEAST FOR THE SOUTHERN WAVE TO PUSH
THROUGH FORECAST AREA TONIGHT. THE SOUTHERN STREAM JET WILL SAG
SOUTH PLACING EAST TEXAS...LOUISIANA AND MISSISSIPPI IN THE LEFT
FRONT QUAD TODAY MAINLY...HOWEVER JET WEAKENS THROUGH TONIGHT.
OVER THE FORECAST AREA...5H TEMPS WILL LOWER FROM -9C TO -11C BY
THIS EVENING. MODEL SOUNDINGS THROUGH TONIGHT FOR WINDS SHOW A
WEAK WESTERLY FLOW AT TIMES WITH A SLIGHTLY STRONGER NORTHWEST
FLOW ALOFT. ERGO...THE MAIN THREAT FROM STORMS TODAY WILL BE STRONG
WINDS OR DAMAGING WINDS AND HAIL ACROSS EAST CENTRAL LOUISIANA AND
SOUTHWEST MISSISSIPPI TODAY AND TONIGHT. CONVECTION APPROACHING
NORTHWEST CONTAINS HAIL AND STRONG WINDS. SURFACE HEATING WILL
INCREASE INSTABILITY AND ANOTHER ROUND OF CONVECTION WILL
REDEVELOP FOR THE TODAY AND TONIGHT. WILL MAINTAIN RAIN CHANCE
WITH LIKELY POPS NORTH. FRONTAL BOUNDARY WILL LAG PUSHING INTO NORTH
ZONES FRIDAY MORNING...STALLING OVER THE SOUTH ZONES FRIDAY
AFTERNOON AND FINALLY PUSHING THROUGH FRIDAY EVENING.
LONG TERM...
COLD AIR ADVECTION WILL BE MODERATE WITH 1000 TO 700MB THICKNESS
LAYER DECREASING BY 40M FROM THIS EVENING THROUGH SATURDAY
MORNING...ESPECIALLY ACROSS NORTH ZONES AND WILL KEEP UPPER 50S FOR
SAT MORNING...A SLIGHT DROP SOUTH THE TIDAL LAKES BUT DRY AIR MASS.
THE MAIN TROUGH WILL SHIFT EAST SATURDAY NIGHT AND SURFACE HIGH WILL
SHIFT EAST OF THE AREA BY SUNDAY MORNING. HOWEVER...THE SURFACE
RIDGE AXIS WILL PARK OVER THE AREA THROUGH MONDAY MORNING.
THEREFORE...COOL MORNINGS MAY STICK AROUND THROUGH THE
WEEKEND...ESPECIALLY NORTHEAST ZONES. THE FORECAST WILL REMAIN
RELATIVELY DRY ONLY A SLIGHT CHANCE OF RAIN TUESDAY AND WEDNESDAY
WITH MOISTURE RETURN BUT WARMING THROUGH NEXT WEEK AS AN UPPER LEVEL
RIDGE DEVELOPS OVER THE MISSISSIPPI VALLEY.
AVIATION...
NO MAJOR CHANGES TO THE FORECAST PACKAGE...AS VFR CONDITIONS
CONTINUE TO PREVAIL AT ALL TERMINALS. SOME REDUCED VISIBILITIES
DOWN INTO THE IFR RANGE MAY DEVELOP AROUND 12Z AT KMCB...BUT FOG
IS NOT EXPECTED ELSEWHERE. HAVE ALSO KEPT IN THE MENTION OF SOME
THUNDER FORMING AFTER 15Z...WITH PROB30 GROUPS AT THIS TIME.
THUNDER RISK WILL BE MUCH HIGHER AFTER 00Z. 32
MARINE...
A WEAK FRONTAL BOUNDARY WILL SLIDE THROUGH THE COASTAL WATERS
THURSDAY NIGHT INTO FRIDAY MORNING. WINDS WILL SHIFT TO THE NORTH
IN THE WAKE OF THIS FRONT...AND SOME WEAK COLD AND DRY AIR ADVECTION
FRIDAY NIGHT COULD PUSH WINDS TO NEAR 15 KNOTS. SEAS MAY INCREASE
TO AROUND 3 FEET AT THE SAME TIME. HIGH PRESSURE WILL QUICKLY BUILD
OVER THE NORTHERN GULF ON SATURDAY AND REMAIN IN PLACE THROUGH
TUESDAY. WINDS WILL SHIFT BACK TO THE SOUTH ON SATURDAY AND REMAIN
SO THROUGH THE REMAINDER OF THE FORECAST PERIOD. A WEAK COASTAL JET
WILL DEVELOP EACH NIGHT...ESPECIALLY OVER THE MISSISSIPPI SOUND.
THIS WEAK JET COULD PUSH WINDS TO AROUND 15 KNOTS EACH NIGHT...AND
KEEP SEAS ELEVATED IN THE 2 TO 3 FEET RANGE. 32
DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 88 66 86 58 / 40 60 20 10
BTR 89 69 88 61 / 40 50 20 10
ASD 88 71 88 63 / 30 50 30 10
MSY 89 73 88 71 / 30 50 30 10
GPT 87 72 89 64 / 30 50 40 10
PQL 90 71 87 62 / 30 50 40 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1049 AM CDT THU MAY 31 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-011600- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1049 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH LATE TONIGHT. A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 6 PM OVER PORTIONS OF SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA. THE WATCH WILL BE ALONG AND WEST OF A LINE FROM MCCOMB TO MORGAN CITY...INCLUDING THE ENTIRE BATON ROUGE METROPOLITAN AREA. THE SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE OVERNIGHT IN ADVANCE OF AN APPROACHING COLD FRONT. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING STRIKES. AN ISOLATED TORNADO IS POSSIBLE. LOCALLY VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE NEAR ANY SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING SOUTH OF LAKE PONTCHARTRAIN AND ON THE COASTAL WATERS. A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE AREA FRIDAY AND A FEW STORMS ALONG THE FRONT MAY POSSIBLY BE STRONG. THE MAIN THREAT FROM ONE OR TWO STRONG STORMS MAY BE STRONG GUSTY WINDS UP TO 35 MILES AN HOUR...SMALL HAIL AND FREQUENT LIGHTNING STRIKES. FOR THE PERIOD SATURDAY THROUGH WEDNESDAY...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED IN THE WATCH AREA AT THIS TIME. ACTIVATION MAY ALSO BE NEEDED ACROSS MUCH OF THE REST OF THE AREA LATE THIS AFTERNOON THROUGH EARLY FRIDAY MORNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 133 PM CDT THU MAY 31 2012 LAZ034>036-046>049-MSZ068-069-311945- POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-WILKINSON-AMITE- INCLUDING THE CITIES OF...NEW ROADS...LIVONIA... ST. FRANCISVILLE...JACKSON...CLINTON...PLAQUEMINE... WHITE CASTLE...PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE... GONZALES...DONALDSONVILLE...CENTREVILLE...WOODVILLE...GLOSTER... LIBERTY...CROSBY 133 PM CDT THU MAY 31 2012 ...SCATTERED STRONG THUNDERSTORMS TO AFFECT THE BATON ROUGE AREA... AT 130 PM...SCATTERED STRONG THUNDERSTORMS WERE MOVING ACROSS THE ATCHAFALAYA RIVER BASIN INTO SOUTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI. THE STORMS WERE MOVING EAST AT 15 MPH. THE STRONGEST STORMS ARE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE...WIND GUSTS AROUND 40 MPH...DANGEROUS LIGHTNING AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR THE AREA. PEOPLE IN THE BATON ROUGE AREA SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 7 S CLINTON 30.76N 91.01W
05/31/2012 M1.00 INCH EAST FELICIANA LA STORM CHASER
&&
HMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG BATON ROUGE 30.45N 91.13W
05/31/2012 EAST BATON ROUGE LA BROADCAST MEDIA
POWERLINES DOWN NEAR KBTR AIRPORT
&&
KEGLAZ037-039-040-050-058>062-071-072-MSZ070-071-312045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 247 PM CDT THU MAY 31 2012 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA ALONG INTERSTATE 55... AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 28 MILES NORTH OF FRANKLINTON TO 32 MILES SOUTH OF HAHNVILLE...MOVING EAST AT 25 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS ALONG INTERSTATE 55...INCLUDING HAMMOND...NORCO...DES ALLEMANDS...BOUTTE... DESTREHAN... TYLERTOWN...KENNER...NEW ORLEANS ARMSTRONG AIRPORT...WAGGAMAN...MADISONVILLE...HARAHAN... METAIRIE...AVONDALE...FOLSOM...BRIDGE CITY...MANDEVILLE...COVINGTON...WESTWEGO AND MARRERO THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
310 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL HAMMOND 30.51N 90.46W
05/31/2012 M1.00 INCH TANGIPAHOA LA CO-OP OBSERVER
CO-OP OBSERVER REPORTED QUARTER SIZE HAIL FALLING IN
HAMMOND.
&&
KEGThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Tylertown Fire Department reported golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380449.